Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Topeka, KS

October 8, 2018Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 8, 2018, 7:25 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2018, 7:25 AM CDT (12:25 UTC)
Expired
Oct 8, 2018, 11:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 8:30 AM CDTHEAVY RAIN 7Garnett, KSSTORM TOTAL AMOUNT FROM FRIDAY THROUGH MONDAY MORNING.
Oct 8, 8:31 AM CDTHEAVY RAIN 3.75 Ene Princeton, KS
Oct 8, 9:00 AM CDTHEAVY RAIN 2.39Garnett, KSMEASURED IN DOWNTOWN GARNETT SINCE MIDNIGHT.
Oct 8, 11:00 AM CDTFLASH FLOOD4 E Garnett, KSROAD CLOSED DUE TO FLOODING. 1750 ROAD BETWEEN OSAGE AND TEXAS.
Oct 8, 11:00 AM CDTFLASH FLOOD5 Ene Westphalia, KSROADWAY CLOSED DUE TO FLOODING.
Oct 8, 11:00 AM CDTFLASH FLOOD5 Sse Harris, KSROAD CLOSED DUE TO FLOODING. 1600 ROAD AND INDIANA.
Oct 8, 11:30 AM CDTFLASH FLOOD2 E Colony, KSWATER RESCUE UNDERWAY. VEHICLE SWEPT OFF ROAD. OCCUPANTS STILL CURRENTLY IN VEHICLE AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 215 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS53 KTOP 081225
FFWTOP
KSC003-059-081630-
/O.NEW.KTOP.FF.W.0026.181008T1225Z-181008T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
725 AM CDT MON OCT 8 2018

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Franklin County in east central Kansas...
  Anderson County in east central Kansas...

* Until 1130 AM CDT.

* At 723 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul,
  Kincaid and Lone Elm.

Additional rainfall amounts of one two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3807 9552 3853 9532 3861 9507 3804 9508
      3804 9552

$$
1 follow-up statement
847 
WGUS73 KTOP 081631
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1131 AM CDT MON OCT 8 2018

KSC003-059-081639-
/O.EXP.KTOP.FF.W.0026.000000T0000Z-181008T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Anderson-
1131 AM CDT MON OCT 8 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN AND ANDERSON
COUNTIES WILL EXPIRE AT 1130 AM CDT...

The heavy rain has ended. Some flooding could still be ongoing and a 
water rescue is still in progress.  A flood warning has taken the 
place of the flash flood warning as additional heavy rain is not 
expected over the next several hours.  Please continue to heed any 
remaining road closures.

LAT...LON 3807 9552 3853 9532 3861 9507 3804 9508
      3804 9552

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 7:17 AM CDT, 8 minutes earlier.

Area forecast discussion, Oct 8, 7:17 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
717 AM CDT Mon Oct 8 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Mon Oct 8 2018

Early this morning, ongoing showers and storms continue to
overspread the area with the heaviest precipitation over east
central Kansas and far northeast Kansas. Some training of storms
around Nemaha, Brown, and northern Jackson County brought 2+
inches and have opted to add these counties into the Flood Watch
as heavy rain may occur again in that area with the northward
lifting surface boundary.  The aforementioned boundary is progged to
lift north into north central Kansas by late morning, orientated
relatively north-northeast to south-southwest. This will act to
refocus precipitation back into north central Kansas this
afternoon and evening. Modest destabilization this afternoon will
allow for at least somewhat of a threat for some strong to severe
storms to form. While lapse rates are lacking, adequate deep layer
shear will allow for a threat of mainly strong winds. With the
boundary in place and 0-1km shear near 20 knots, a spin up is also
not out of the question. Southerly 850mb winds will continue to
advect a large swath of moisture into the area making heavy rains
and flooding a concern again for today through Tuesday night.
Another 1-3 inches will be possible through the day and overnight
tonight in north central Kansas. With persistent cloud cover and
warm air advection today, there will be a gradient of high
temperatures in the upper 60s in north central Kansas to the low
80s in east central Kansas.

For tonight, the surface front is slow to progress eastward
keeping prolonged rains over north central Kansas before finally
making a push east Tuesday afternoon. The NAM is the most robust
with QPF tonight while some CAMS back off on precipition slightly
after midnight. Multiple rivers and creeks are forecast to flood
in this area tonight based on rainfall totals so this will be
something to watch with rainfall today and tonight. Cloud cover
will moderate low temperatures tonight with lows only in the 50s
behind the front, and in the upper 60s ahead of it.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 AM CDT Mon Oct 8 2018

A deep mid-level, open wave trough will be located across the Four
Corners region of the Central Great Basin by Tuesday morning. A
surface front extending from the Great Lakes region down into
western Texas will be located across central Kansas during this
time.  Showers and thunderstorms will likely be ongoing in the
morning hours in north central Kansas, eventually shifting eastward
as the front progresses through the afternoon and evening hours.
PWATs between 1.5 to 2 inches will allow for more heavy rainfall
across an already nearly saturated northeast Kansas.  The heaviest
rainfall is expected with the morning activity in north central
Kansas.  Afternoon activity will primarily be located east of a
Washington to Junction City line with storms oriented north to south
as the front progresses across the area. QPF amounts look to be
around an inch or less with this final push of the front.  With the
heaviest rainfall Monday and Tuesday morning west of this activity
Tuesday afternoon, have opted to continue to keep parts of eastern
Kansas and east central Kansas out of the Flood Watch. As for storms
Tuesday afternoon and evening, sufficient instability and deep shear
of 35-40 knots may allow for some stronger storms to form with
damaging winds being the main hazard, although low level shear does
 indicate there could be rotating updrafts. High pressure
centered over the northern Plains noses into the area Wednesday
and Thursday with clearing skies and dry conditions expected.
Temperatures will drop behind the front with highs these days in
the upper 50s and low 60s.

Models struggle in the extended period with the ingestion of a
tropical system near the Baja Peninsula into the mean flow. Kept
some PoPs for the ladder half of the week into the weekend, but
confidence in precipitation is low at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 717 AM CDT Mon Oct 8 2018

MVFR to IFR cigs give way to vfr cigs when heavier rains move over
the terminals. Expect this trend to continue with the shra and
tsra. VSBYS vary from vfr to mvfr to ifr. Expect an improvement to
vfr for both cigs and vsbys at TOP and FOE after 18Z and at MHK
near 21Z. Line of convection moves toward MHK after 23Z and added
vcts for now. LLWS forecast at TOP and FOE after 05Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for
KSZ008>012-020>024-034>038-054.

&&

SHORT TERM...Heller
LONG TERM...Heller
AVIATION...53
Hazardous weather outlook, Oct 8, 3:49 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 AM CDT Mon Oct 8 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-090900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 AM CDT Mon Oct 8 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will occur across much of the area this
morning through tonight. Locally heavy rains will occur in some
areas as the storms are expected to move over the same areas
repeatedly. This could cause localized flooding.

This afternoon, there is also a small chance that a few storms
could produce strong to severe gusty winds into early this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple rounds of showers and thunderstorms are expected to
occur through tomorrow night. Areas of heavy rainfall are
expected across much of north central and central Kansas, causing
an increasing threat of flooding.

A few strong to severe thunderstorms also will be possible during
the afternoon and evening hours of Tuesday mainly east of a Seneca
to Manhattan to Junction City line. While there is still some
uncertainty regarding the potential for severe weather, a risk for
damaging wind gusts may accompany the most intense storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:57 PM CDTRiver Flood WarningTOPCloud5 days
Oct 7, 9:57 PM CDTRiver Flood WarningTOPMarshall5 days
Oct 8, 2:45 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Oct 8, 3:11 AM CDTRiver Flood WarningTOPFranklin4 days
Oct 8, 3:49 AM CDTRiver Flood WarningTOPFranklin, Osage58 hr
Oct 8, 4:31 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage3 hr
Oct 8, 9:14 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline5 days
Oct 8, 11:28 AM CDTAreal Flood WarningTOPAnderson, Franklin4 hr
Oct 8, 12:12 PM CDTAreal Flood WarningTOPCloud, Ottawa4 hr
Oct 8, 12:59 PM CDTRiver Flood WarningTOPMarshall3 days
Oct 8, 12:59 PM CDTRiver Flood WarningTOPLyon5 days
Oct 8, 12:59 PM CDTRiver Flood WarningTOPOttawa, Saline24 hr
Oct 8, 12:59 PM CDTRiver Flood WarningTOPDickinson4 days
Oct 8, 12:59 PM CDTRiver Flood WarningTOPDickinson57 hr
Oct 8, 12:59 PM CDTRiver Flood WarningTOPLyon4 days
Oct 8, 1:31 PM CDTSpecial Weather StatementTOPGeary29 min
Oct 8, 1:57 PM CDTSpecial Weather StatementTOPPottawatomie33 min
Oct 8, 3:40 PM CDTRiver Flood WarningTOPLyon49 hr
Oct 8, 3:40 PM CDTRiver Flood WarningTOPLyon60 hr
Oct 8, 3:40 PM CDTRiver Flood WarningTOPOttawa55 hr
Oct 8, 3:40 PM CDTRiver Flood WarningTOPRiley51 hr
Oct 8, 4:24 PM CDTSpecial Weather StatementTOPJackson36 min
Oct 8, 5:01 PM CDTSevere Thunderstorm WarningTOPBrown29 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.